Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Albany, NY

July 28, 2004Montgomery County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 28, 2004, 6:26 PM EDT for Montgomery County, Schoharie County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 6:26 PM EDT (22:26 UTC)
Expired
Jul 28, 2004, 7:15 PM EDT
In force
49 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Montgomery County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 51 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 282226
SVRALY
NYC057-095-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF COBLESKILL
  SOUTHERN MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 715 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  SHARON SPRINGS...OR ABOUT 13 MILES NORTHEAST OF HARTWICK...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON SPRINGS AND AMES BY 645 PM EDT
  COBLESKILL BY 705 PM EDT
  CENTRAL BRIDGE AND 7 MILES NORTHWEST OF SCHOHARIE BY 715 PM EDT

LAT...LON 4284 7489 4266 7489 4263 7425 4288 7425

$$

SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:52 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 28, 1:52 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
152 PM EDT WED JUL 28 2004

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...500 HPA CUTOFF ...AND
ITS ASSOC COLD POOL HAS MOVED TO WNY AND IS ACCELERATING TO THE NE
AND LIFTING OUT. PRIMARY  BAROCLINIC ZNS HAS SHIFTED TO THE CST. DRY
SLOT WRAPPING AROUND IT IS ALLOWING SOME SUN OVER CNTRL AND WNY AND
THIS MAY REACH FCA THIS AFTN. VORT MAX AND COLD POOL CENTER OVR N
CENTRAL PA PROD AREA OF -SHRA ATTM...POSSIBLY TSRA. THESE FEATURES
WILL LFT NE THRU W PTNS OF FCA DURING THIS AFTN AND EVNG. BY THU
MRNG THE TROF HAS MOVED E OF FCA AND DRYING IS OCCURRING AT ALL LVLS
WITH SFC HI FM E GRTLKS TO THE OHIO VLY. THIS HI DRIFTS E AND BY
THURSDAY NIGHT IS OVER NY AND NEW ENG. SHOULD BE DRY AND WM PERIOD
FOR FCA.
&&

.LONG TERM (FRIDAY THRU WEDNESDAY) FRI MRNG THE HI OVER THE NE IS
ABSORBED INTO THE OFFSHORE BERMUDA HI PRES SYSTEM. INCRG WM AND
HUMID SW FLOW INTO THE REGION. BY LATE FRI YET ANOTHER WK CDFNT IS
MVNG INTO THE E GRTLKS. IT WILL FOCUS SCT -SHRA/TSRA LATE
FRI..MAINLY OVR W PTNS OF FCA. OVER THE WEEKEND THE BERMUDA HI WILL
BUILD WESTWARD ONTO THE ATLC SEABOARD FM THE SFC TO 500 HPA. LATE
SUNDAY AND MONDAY IT WILL SHIFT SOUTHWARD TO ALONG THE SE US CST.
MEANWHILE A DOUBLE BARRELED CUTOFF LOW OVER CANADA WILL EJECT ITS
EASTERN CENTER AND ITS TRAILING SHORT WV OUT INTO HUDSON BAY WHILE
WHILE A SHORT WV MVS INTO THE GRTLKS AND FLATTENS THE EASTERN 500
HPA RIDGE SLIGHTLY. FRIDAYS CDFNT WILL WASHOUT OVER THE WEEKEND FM
THE ST LAWRENCE VLY TO THE MIDWEST. THE WEAK SFC HI BEHIND IT WILL
BE ABSORBED INTO THE BERMUDA HI PRES SYSTEM OVER THE WEEKEND. MONDAY
AND MONDAY NIGHT THE WK WINDSHIFT LN THAT WAS THE FIRST FRONT WILL
DROP SOUTHEAST WITH A STRONGER CDFNT DROPPING SOUTH ACRS THE FCA
LATE MON.  WHILE GFS RH VALUES ARE QUITE HI...BUT PROBABLY OVERDONE.
ALSO IN THE HI SUN MONTHS 70% RH WILL OFTEN GET YOU A PS DAY. SO THE
RESULT OVER THE FCST AREA WILL BY CLASSIC MID SUMMER HAZY..VERY WARM
AND HUMID WITH SCATTERED AFTN TRW INTO MONDAY. BESIDES THE ABUNDANT
LLVL MOISTURE THE DECAYING SFC FRONT WILL ACT TO FOCUS ACTIVITY OVER
THE WEEKEND...WITH A STRONGER RESPONSE TO MONDAYS CDFNT.

THE GFS TENDS TO SUGGEST TUES INTO WED SFC HI PRESSURE WILL BUILD
INTO THE NE FM ONTARIO AND QUEBEC AS MID LVL TROF FORMS OVER NE
US...WITH LOWERING HUMIDITY AND TEMPS. THIS IS CONSISTENT WITH
CURRENT FCST AND SURROUNDING WFOS. HWVR THE OPERATIONAL RUN IS AN
OUTLIER IN THE ENSEMBLES AND MANY MEMBERS ACTUALLY KEEP THE 500 HPA
RIDGE OVER THE NE US AND SUG A CONT OF VERY WARM AND HUMID WX
INSTEAD. &&

.AVIATION...ATTM MVFR ALL LOCATIONS EXCEPT MID HUDSON VALLEY WHERE
IFR CONDITIONS REMAIN. SOME IMPROVEMENT THIS EVENING AS MOST
LOCATIONS WILL SEE VFR CONDITIONS BETWEEN 22 AND 02Z.
HOWEVER...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THAT
TIME. CLEARING TONIGHT WILL ALLOW DAMP AIRMASS TO REACH DEWPOINT AND
WIDESPREAD MVFR CONDITIONS WILL RETURN DUE TO FOG. PATCHY DENSE FOG
AND IFR CONDITIONS LIKELY IN RIVER VALLEYS. BY 15Z THURSDAY...FOG
SHOULD BURN OFF LEAVING VFR CONDITIONS OVER ALL AREAS.
&&

.HYDROLOGY...LOCALIZED TSRA+ COULD BRING AN ISOLD STREAM OVER
BANKFULL. OTRW FOR MOST OF THE AREA SCT -SHRA AND SCT TSRA INTO
MONDAY. PCPN FREE PDS SHOULD BE SUFFICIENT TO ALLOW STREAMS TO GRAD
RECEDE OVER THE NEXT FEW DAYS FM CURRENT NR BANKFULL CONDS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPTIC...SNYDER
MESOMET...DIRIENZO
Hazardous weather outlook, Jul 28, 4:45 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EDT WED JUL 28 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THE EARLY
EVENING ACROSS THE FORECAST AREA.  THE THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS. RAINFALL AMOUNTS ARE NOT EXPECTED TO EXCEED
THE HOURLY OR THREE HOURLY ZONE FLASH FLOOD GUIDANCE VALUES TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR SEVERE WEATHER TODAY OR
TONIGHT.

TAW

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.